Indiana, 2014

Damaging Winds in Indiana, July 7, 2014

July 7, 2014 · NWS IND · 4 events in 3 counties and zones

Scattered severe storms produced wind damage across west central and south central Indiana on the afternoon and evening of the 7th. A 75 mph wind gust was recorded near Brazil in Clay County as these storms passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered severe storms produced wind damage across west central and south central Indiana on the afternoon and evening of the 7th. A 75 mph wind gust was recorded near Brazil in Clay County as these storms passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 7, 1:31 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 7, 1:31 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
231 PM EDT MON JUL 7 2014

.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 228 PM EDT MON JUL 7 2014

A WEAKENING COLD FRONT IS EXPECTED TO WASH OUT ACROSS THE AREA
TONIGHT...WHILE A STRONGER COLD FRONT WILL MOVE THROUGH ON TUESDAY.
IN THE WAKE OF THIS SECOND FRONT...HIGH PRESSURE WILL BUILD IN FOR
THE SECOND HALF OF THE WEEK. ANOTHER FRONTAL SYSTEM MAY AFFECT THE
AREA BY THE WEEKEND.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 228 PM EDT MON JUL 7 2014

SCATTERED CONVECTION CURRENTLY ACROSS THE CENTRAL SECTIONS OF THE
FORECAST AREA AS A WEAK FRONTAL SYSTEM CONTINUES TO SAG THROUGH
NORTHWEST INDIANA. ACTIVITY MAY INCREASE OVER THE NEXT FEW HOURS AS
PEAK HEATING APPROACHES...BUT LINGERING CLOUD COVER MAY WORK AGAINST
MORE WIDESPREAD DEVELOPMENT.

SHORT TERM MODELS SUGGEST THIS WEAK FRONT WILL MAKE IT INTO THE
CENTRAL ZONES THIS EVENING...BEFORE WASHING OUT. CONVECTION MAY TEND
TO DIMINISH AFTER DARK...BUT WITH DECENT 850MB FLOW OVER THE
AREA...POTENTIAL EXISTS FOR DEVELOPMENT AFTER DARK AS WELL. WILL
KEEP CHANCE POPS GOING TONIGHT ALL AREAS...WITH THE HIGHEST POPS
OVER THE CENTRAL AND SOUTH.

SEVERE PARAMETERS REMAIN MARGINALLY FAVORABLE FOR SEVERE STORMS
THROUGHOUT MOST OF THE NIGHT...ALTHOUGH DEEP SHEAR WILL GRADUALLY
INCREASE DURING THE PRE DAWN HOURS ON TUESDAY.

LOW LEVEL THICKNESSES SUGGEST THE GFS MOS LOWS TONIGHT LOOK REASONABLE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
ISSUED AT 228 PM EDT MON JUL 7 2014

MOST OF THE MODEL DATA INDICATE AN ORGANIZED CONVECTIVE COMPLEX WILL
DEVELOP OVER THE PLAINS THIS EVENING. THIS COMPLEX LOOKS TO REACH
THE WESTERN ZONES AROUND SUNRISE ON TUESDAY...PUSHING OFF TO THE
EAST BY THE MIDDAY HOURS. THIS COMPLEX WILL BE AIDED BY A STRONG LOW
LEVEL JET AND AN APPROACHING UPPER TROUGH...SO THINK THIS COMPLEX
HAS GOOD POTENTIAL TO MAINTAIN ITSELF FOR AWHILE. WILL GO WITH
LIKELY POPS STARTING AT SUNRISE TUESDAY...TAPERING OFF TO CHANCE
POPS BY AFTERNOON AS THE REMNANTS OF THE COMPLEX PUSH OFF TO THE
EAST. DEEP LAYER SHEAR BECOMES STRONGER BY THE MORNING HOURS ON
TUESDAY...SO POTENTIAL EXISTS FOR HIGH WINDS ALONG THE LEADING EDGE
OF THE COMPLEX EARLY TUESDAY MORNING.

SECONDARY COLD FRONT MAY STILL BE IN THE PROCESS OF PASSING THROUGH
THE SOUTHEAST ZONES TUESDAY EVENING...SO WILL KEEP SOME CHANCE POPS
GOING THERE DURING THE EVENING. OTHERWISE...DRY WEATHER EXPECTED
WEDNESDAY AND THURSDAY AS SURFACE HIGH PRESSURE BUILDS IN.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TUESDAY
AND WEDNESDAY MAY BE ON THE WARM SIDE. WILL NUDGE DOWN THE GUIDANCE
NUMBERS A CATEGORY DURING THOSE PERIODS. THE MOS LOWS LOOK OK.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 228 PM EDT MON JUL 7 2014

CENTRAL INDIANA WILL END THE WORK WEEK ON A DRY NOTE. THEN THE
PATTERN WILL RETURN TO AN UNSETTLED ONE BY FRIDAY NIGHT AS RETURN
FLOW OF WARM...MOIST AND UNSTABLE AIR MOVES OVER THE AREA. THIS
AIRMASS COMBINED WITH A SERIES OF UPPER WAVES MOVING ALONG A
BOUNDARY WILL MEAN RENEWED AND DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES SHOULD APPROACH NORMAL HIGHS IN THE 80S
DURING THE WEEKEND WITH SOUTHERLY LOW LEVEL FLOW ON THE BACKSIDE OF
THE HIGH.

&&

.AVIATION /DISCUSSION FOR 071800Z TAF ISSUANCE/...

ISSUED AT 106 PM EDT MON JUL 7 2014

ANOTHER WAVE IN THE NORTHWEST FLOW ALOFT IS EXPECTED TO MOVE
THROUGH LATE THIS AFTERNOON AND EVENING AND INTERACT WITH AN
UNSTABLE ATMOSPHERE AND RESULT IN RENEWED THUNDERSTORM
DEVELOPMENT. HRRR IS DEPICTING SCATTERED THUNDERSTORM DEVELOPMENT
MAINLY AROUND AND SOUTH OF I-70. TRIED TO SHOW THIS WITH EITHER -TS
OR VCTS GROUPS IN TAFS. THEN THERE SHOULD BE A LULL IN ACTIVITY
AFTER SUNSET BEFORE A STRONG COLD FRONT ARRIVES VERY EARLY TUESDAY
MORNING. TIMING FOR THUNDERSTORMS WAS PUSHED BACK BASED ON LATEST
SHORT TERM MODEL CONSENSUS. HAVE TSTMS INTRODUCED AT KLAF AROUND
10Z AND START THUNDER AT KHUF/KIND AT 12Z AND AND HOUR OR TWO
LATER TO GET TO KBMG. THERE IS STILL PLENTY UNCERTAINTY WITH
REGARD TO TSTM COVERAGE BUT THERE SHOULD BE AT LEAST WIDESPREAD
RAIN SHOWERS...SOME QUITE HEAVY. FOR NOW ONLY INDICATED MFVR IN
TAFS EARLY TUESDAY BUT THIS FLIGHT CATEGORY COULD VERY WELL NEED
TO BE LOWERED IN SUBSEQUENT TAF ISSUANCES/UPDATES.

MOST OF THE ACTIVITY SHOULD BE THROUGH THE FORECAST AREA BY LATE
TUESDAY AFTERNOON AND CONDITIONS SHOULD RETURN TO VFR.

GRADIENT WINDS WILL BE SOUTHWEST NEAR 15 KNOTS WITH GUSTS TO NEAR
20 KNOTS TODAY AND AFTER 15Z TUESDAY. TONIGHT...WINDS EXPECTED TO
DROP TO 10 KNOTS OR LESS OUTSIDE OF THUNDERSTORMS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....SMF
AVIATION...SMF

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 7, 5:01 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 AM EDT MON JUL 7 2014

INZ021-028>031-035>049-051>057-060>065-067>072-081015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
601 AM EDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE AT TIMES.

HAZARDS: LIGHTNING...HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL.

TIMING: STORMS POSSIBLE THROUGHOUT THE PERIOD...BUT THE HIGHEST
CHANCES ARE LATE TONIGHT.

DISCUSSION: AN APPROACHING FRONTAL SYSTEM MAY PRODUCE
THUNDERSTORMS AT TIMES. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH
TUESDAY NIGHT. ALL STORMS WILL PRODUCE LIGHTNING AND BE CAPABLE OF
HEAVY RAIN. THERE COULD BE A FEW SEVERE THUNDERSTORMS THROUGH TUESDAY
WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.

DISCUSSION: A FRONTAL SYSTEM WILL SLIDE SOUTHEAST ACROSS THE AREA
THROUGH TUESDAY NIGHT AND INTERACT WITH A WARM...MOST AND UNSTABLE
ATMOSPHERE BRINGING CHANCES FOR THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AT TIMES TODAY AND TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Special weather statement, Jul 7, 12:17 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 PM EDT MON JUL 7 2014

INZ044-071745-
PARKE-
117 PM EDT MON JUL 7 2014

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL PARKE COUNTY UNTIL 145 PM
EDT...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKVILLE...OR 22 MILES NORTH OF TERRE
HAUTE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKVILLE...
  JUDSON...
  CECIL HARDEN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3982 8736 3987 8701 3969 8701 3967 8701
      3971 8737
TIME...MOT...LOC 1717Z 268DEG 21KT 3977 8725

SMF
Special weather statement, Jul 7, 1:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EDT MON JUL 7 2014

INZ044-045-051-052-071945-
CLAY-PARKE-PUTNAM-VIGO-
259 PM EDT MON JUL 7 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLAY...SOUTHERN PARKE...
CENTRAL PUTNAM AND NORTHEASTERN VIGO COUNTIES UNTIL 345 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BRAZIL...OR 20 MILES NORTHEAST
OF TERRE HAUTE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENCASTLE...
  LENA...
  REELSVILLE...
  FILLMORE...
  BELLE UNION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3972 8670 3952 8670 3952 8731 3967 8732
TIME...MOT...LOC 1859Z 271DEG 22KT 3962 8706

SMF

The radar

The Indianapolis radar (KIND), 75 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 7, 2:20 PM EST
Where
Clay County, 0.69 mi S of Brazil
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
39.520, -87.120

A 75 mph thunderstorm wind gust was measured by a WeatherBug site in this location.

Thunderstorm Wind, Clay

When
July 7, 2:40 PM EST
Where
Clay County, 1.38 mi WSW of Cardonia
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.563, -87.124

Numerous trees were downed across northern Clay County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 7, 3:30 PM EST
Where
Vigo County, 3.24 mi E of Seelyville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.506, -87.210

A tree, 4 feet in diameter, was downed near the intersection of State Road 340 and County Road 550 West due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Brown

When
July 7, 4:55 PM EST
Where
Brown County, 0.54 mi E of Nashville
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
39.200, -86.240

Reports received of trees and power lines down near Highway 46 in Brown County due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536837, 536845, 536848, 536852.